Indiana, 2009

Tornado and Flash Flood in Indiana, August 4, 2009

August 4, 2009 · NWS IND · 40 events in 21 counties and zones

All modes of severe weather were noted during this event. Hail was the primary threat from the scattered early event storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$332,000
Crop damage
$7,000
Events
40

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

All modes of severe weather were noted during this event. Hail was the primary threat from the scattered early event storms. Then, the bow echo pushed across Central Indiana producing widespread wind damage. A brief tornado even caused some damage where the bow echo met the east-west orientated line of scattered storms in Central Indiana. Heavy rain and flooding, some of it flash flooding, were also widely observed across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 4, 1:20 AM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 4, 1:20 AM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
220 AM EDT TUE AUG 4 2009

.DISCUSSION...RADAR SHOWS ISOLATED TSRA OVER CENTRAL IL PUSHING
EAST TOWARD INDIANA EARLY THIS MORNING...PROBABLY IN RESPONSE TO
SOME ISENTROPIC LIFT. A FRONTAL BOUNDARY WAS FOUND ACRS CENTRAL WI
ACRS KS TO LOW PRES IN CENTRAL KS. AIR MASS ACRS CENTRAL INDIANA IS
MORE MOIST AND AND WARMER THAN 24HRS AGO...BY ABOUT 10
DEGREES...WITH TEMPS IN THE LOWER 70S AND DEW POINTS IN THE LOWER
AND MIDDLE 60S.

MAIN FORECAST CHALLENGE TDY WL BE POPS.

MODELS ARE IN PRETTY GOOD AGREEMENT WITH THE OVERALL PATTERN AND WL
USE A BLEND. FRONTAL BOUNDARY EXPECTED TO SAG TOWARD INDIANA TODAY
AND KEEP A WARM AND MOIST AIR MASS IN PLACE ACRS THE FA. ONGOING
TSRA DEVELOPMENT IS EXPECTED TO SLOWLY DIMINISH LATER THIS MORNING
AS ISENTROPIC LIFT IS LOST. LATER THIS AFTERNOON AS MAX HEATING
OCCURS IN THE MIDDLE AND UPPER 80S...FORECAST SOUNDINGS SHOW VERY
GOOD INSTABILITY WITH OBSCENE CAPE NEAR 4K J/KG AND LI'S BETWEEN -6
AND -9 DEPENDING UPON YOUR FAVORITE MODEL CHOICE. BIG CAVEAT IS
SHEAR...IT IS MINIMAL. FURTHERMORE CONVECTIVE TEMPS ARE IN THE UPPER
80S TO NEAR 90. WE HAVE NOT GOTTEN TO THOSE LEVELS IN WHAT SEEMS
LIKE WEEKS. STILL GIVEN THE ABOVE INSTABILITY AND FRONTAL BOUNDARY
IN THE AREA WL CONTINUE TO CARRY PCPN CHCS. ONGOING FORECAST POPS OF
40 SEEM QUITE APPROPRIATE. BASED UPON H8 TEMPS...WL LEAN 1-2 DEGREES
COOLER THAN MAVMOS ON HIGHS TDY.

LINGERING DAYTIME CONVECTION COULD LINGER IN TO THE EVENING HOURS
TONIGHT AND WL NEED TO CONTINUE TO CARRY POPS. EVEN AT 06Z
WED...CAPES REMAIN OVER 3K J/KG WITH LI'S NEAR -7 TO -8. TIME
SECTIONS SHOW LOWER LVL MOISTURE IS ABUNDANT. THE PROBLEM IS THE
LACK OF SHEAR...AND THE WEAK FLOW ALOFT. H8 SHOWS LITTLE IN THE WAY
OF A NOCTURNAL JET THAT MIGHT DRIVE STORMS. THUS WL CONTINUE A LOW
CHC POP AND STICK CLOSE TO THE MAVMOS FOR LOWS AS THEY APPEAR VERY
REASONABLE GIVEN MOIST DEW POINT TEMPS.

NORTHWEST FLOW UPPER FLOW CONTINUES ON WED AND WED NIGHT WHILE WARM
AND MOIST AIR IS IN PLACE AT THE SFC. FORECAST SOUNDINGS STILL
INDICATE FAVORABLE CAPE AND LI/S ALBEIT NOT AS FAVORABLE AS TUESDAY.
GIVEN THIS WL STILL INCLUDE SOME LOW CHC POPS FOR TSRA. WITH LITTLE
CHANGE IN H8 TEMPS WL LEAN TOWARD PERSISTENCE FOR HIGHS WHICH MIGHT
BE 1-2 DEGREES COOLER THAN THE MAVMOS. WL AGAIN STICK CLOSE TO THE
MAVMOS FOR LOWS.

BASED UPON THE ONGOING PATTERN CAN FIND LITTLE REASON TO NOT INCLUDE
POPS AGAIN ON THURSDAY. WARM AND MOIST AIR MASS WILL STILL BE IN
PLACE...ALONG WITH THE UPPER RIDGE ACRS THE ROCKIES...SPILLING WEAK
SHORT WAVES TOWARD INDIANA IN THE NORTHWEST FLOW. NOT TO MENTION THE
LINGERING SFC BOUNDARY ACRS SRN INDIANA. THUS WL KEEP LOW CHC POPS
IN THE FORECAST ALONG WITH PERSISTENCE TYPE HIGH TEMPS.

&&

.AVIATION...DISCUSSION FOR THE 06Z TAFS

SCATTERED THUNDERSTORMS STARTING TO DEVELOP OVER SOUTHERN AND WEST
CENTRAL ILLINOIS AS 850 MB JET INCREASES. THERE IS PRETTY GOOD
ISENTROPIC LIFTING AND SCATTERED THUNDERSTORMS SHOULD INCREASE
OVERNIGHT WITH MOST OF THESE MOVING TOWARDS SW INDIANA.

FARTHER NORTH TIMING IS MORE UNCERTAIN AS ISENTROPIC LIFT IS WEAKER
THIS MORNING. AIR MASS IS VERY UNSTABLE DURING THE DAY TUESDAY AND A
WEAK COLD FRONT WILL PUSH INTO CENTRAL INDIANA TUESDAY EVENING.
THERE WILL BE SCATTERED THUNDERSTORMS...BUT WITH LOW CHANCES AND
LOTS OF UNCERTAINTY IN TIMING WILL MENTION CB IN KBMG AND KHUF
DURING THE ENTIRE PERIOD AND KIND AND KLAF AFTER 14Z TUESDAY. WL
ALSO HAVE TO TAKE A LAST SECOND LOOK TO SEE IF THE WCNTRL IL STORMS
HOLD TOGETHER AND STAY ON TRACK AND THUS MAY NEED TO ADD CB'S
OVERNGT TO IND.

EXCEPT FOR THE FEW THUNDERSTORMS...VFR CONDITIONS WILL BE THE RULE.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...JH/MK
PUBLIC...PUMA
Hazardous weather outlook, Aug 4, 2:50 AM EST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
350 AM EDT TUE AUG 4 2009

INZ021-028>031-035>049-051>057-060>065-067>072-050800-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
350 AM EDT TUE AUG 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE STORMS TODAY AND TONIGHT ACROSS
CENTRAL INDIANA. ANY STORMS THAT DO BECOME SEVERE ARE MOST LIKELY
TO OCCUR DURING THE AFTERNOON AND EVENING HOURS.

THE MAIN THREATS FROM THE STORMS WILL BE DAMAGING WIND...LARGE
HAIL AND LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE FOR THUNDERSTORMS ON WEDNESDAY THROUGH SATURDAY.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...HOWEVER
LIGHTNING IS A THREAT FROM ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE ON THIS AFTERNOON AND TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

PUMA

The radar

The Indianapolis radar (KIND), 82 km away, was scanning. The volume nearest the first event began at 07:57 UTC.

Open the radar archive at this moment

Event by event

29 thunderstorm wind, 7 hail, 2 flood, 1 flash flood, 1 tornado. Local standard time, as filed.

Hail, Henry

When
August 4, 2:58 AM EST to 3:00 AM EST
Where
Henry County, 0.53 mi NNE of New Castle
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.927, -85.368

Thunderstorm hail, the size of ping pong balls was observed at 15th Street and Grand Avenue in New Castle.

Hail, Lawrence

When
August 4, 3:10 AM EST to 3:12 AM EST
Where
Lawrence County, 1.08 mi E of Virgil Grissom Arpt
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
38.830, -86.400

Hail, Lawrence

When
August 4, 3:25 AM EST to 3:27 AM EST
Where
Lawrence County, 0.54 mi E of Last O Olitic
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.900, -86.490

Hail, Lawrence

When
August 4, 3:38 AM EST to 3:40 AM EST
Where
Lawrence County, 0.88 mi SW of Bedford
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.860, -86.490

Hail, Lawrence

When
August 4, 3:46 AM EST to 3:48 AM EST
Where
Lawrence County, 1.61 mi W of Virgil Grissom Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.830, -86.450

Hail, Owen

When
August 4, 4:11 AM EST to 4:13 AM EST
Where
Owen County, 0.62 mi NE of Spencer
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.287, -86.763

Golf ball sized hail was reported by law enforcement in Spencer.

Hail, Jackson

When
August 4, 4:31 AM EST to 4:33 AM EST
Where
Jackson County, 2.55 mi ENE of Bobtown
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.040, -85.910

The time this event occurred is estimated.

Thunderstorm Wind, Jackson

When
August 4, 5:26 AM EST
Where
Jackson County, Tampico
Measured
65 kt (75 mph) estimated gust
Property damage
$60,000
Reported by
Trained Spotter
Coordinates
38.800, -85.950

A spotter reported a feed mill and several barns flattened in Tampico due to thunderstorm wind gusts. The time of this report was estimated.

Thunderstorm Wind, Jackson

When
August 4, 5:45 AM EST
Where
Jackson County, 1.98 mi ENE of Uniontown
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
38.842, -85.786

Trees were downed near State Route 250 and County Road 950 West due to thunderstorm wind gusts.

Flash Flood, Jackson

When
August 4, 6:20 AM EST to 8:15 AM EST
Where
Jackson County, 0.54 mi W of Spraytown to 1.39 mi NNW of Shields
Cause
Heavy Rain
Property damage
$30,000
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
39.020, -86.090

State police reported multiple road closings across northwest Jackson County due to flash flooding. Several residences were reported flooded as well. One mobile home was rolled due to the flash flooding as well.

Flood, Decatur

When
August 4, 8:11 AM EST to 10:11 AM EST
Where
Decatur County, 3.11 mi E of Westport to 3.14 mi WNW of Westport
Cause
Heavy Rain
Property damage
$500
Crop damage
$500
Reported by
Emergency Manager
Coordinates
39.184, -85.522

The Decatur County EMA reported water over roadways located across the central and southern portion of the county. Rainfall rates of over two inches per hour were also observed.

Flood, Hendricks

When
August 4, 8:50 AM EST to 10:50 AM EST
Where
Hendricks County, 2.49 mi E of Brownsburg to 2.53 mi E of Brownsburg
Cause
Heavy Rain
Property damage
$500
Crop damage
$500
Reported by
Amateur Radio
Coordinates
39.848, -86.353

A ham radio operator reported 6 to 8 inches or more of water over 56th Street just east of Ronald Reagan Parkway.

Thunderstorm Wind, Fountain

When
August 4, 10:33 AM EST
Where
Fountain County, 2.46 mi S of Riverside
Measured
56 kt (64 mph) estimated gust
Injuries
0 direct, 1 indirect
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.294, -87.171

Law enforcement reported a tree downed near the intersection of Bethel and Riverside Road due to thunderstorm wind gusts. A motorcyclist was involved in an accident with the tree and had to be transported to the hospital.

Thunderstorm Wind, Vigo

When
August 4, 10:35 AM EST
Where
Vigo County, 1.86 mi SSW of Shephardsville
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
39.576, -87.436

A full tree, 18 inches in diameter, was downed east of New Goshen due to thunderstorm wind gusts.

Thunderstorm Wind, Fountain

When
August 4, 10:38 AM EST
Where
Fountain County, 0.69 mi S of Attica
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
40.290, -87.250

Multiple trees, including one against a house, were downed in Attica due to thunderstorm wind gusts. Power was also out to parts of Attica.

Thunderstorm Wind, Vigo

When
August 4, 10:41 AM EST
Where
Vigo County, 0.36 mi ENE of Prairieton
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
39.371, -87.473

The roof was reportedly lifted off a building on State Route 63 near Prairieton due to thunderstorm wind gusts.

Thunderstorm Wind, Tippecanoe

When
August 4, 10:45 AM EST
Where
Tippecanoe County, 0.34 mi SSW of (Laf)purdue Univ Laf
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
40.416, -86.933

Thunderstorm Wind, Vigo

When
August 4, 10:45 AM EST
Where
Vigo County, 1.35 mi ENE of Sycamore Park
Measured
56 kt (64 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
39.507, -87.406

An 80 pound bail of hay was blown along Old Highway 41 due to thunderstorm wind gusts, south of Old Fort Harrison and north of Terre Haute.

Thunderstorm Wind, Tippecanoe

When
August 4, 11:02 AM EST
Where
Tippecanoe County, 0.31 mi S of (Laf)purdue Univ Laf
Measured
55 kt (63 mph) measured gust
Reported by
Broadcast Media
Coordinates
40.416, -86.930

Thunderstorm Wind, Clinton

When
August 4, 11:05 AM EST
Where
Clinton County, 1.41 mi ESE of Fickle
Measured
61 kt (70 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
40.262, -86.655

A semi-truck was blown over at Interstate 65 and State Route 28 due to thunderstorm wind gusts. The time this even occurred is estimated.

Thunderstorm Wind, Boone

When
August 4, 11:10 AM EST
Where
Boone County, 0.1 mi E of Lebanon
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
40.050, -86.468

A tree, 3 feet in diameter, was blown down in the 300 block of South Meridian due to thunderstorm wind gusts.

Thunderstorm Wind, Hendricks

When
August 4, 11:10 AM EST
Where
Hendricks County, 1.38 mi S of Danville
Measured
52 kt (60 mph) estimated gust
Property damage
$300
Reported by
Trained Spotter
Coordinates
39.750, -86.529

A decayed 12 inch diameter limb was blown down due to thunderstorm wind gusts. This limb blocked Highway 39 south of Danville.

Tornado, Morgan

When
August 4, 11:10 AM EST to 11:11 AM EST
Where
Morgan County, 0.4 mi ENE of Eminence to 0.58 mi ENE of Eminence
Rating
EF1
Path length
0.21 mi
Path width
50 yd
Property damage
$85,000
Crop damage
$500
Reported by
NWS Storm Survey
Coordinates
39.523, -86.643

A representative from the National Weather Service reclassified the damage in Eminence to be from a weak tornado. The damage began on the west side of Back Street, where corn stalks were pressed down and pointing towards the east-northeast. The damage continued eastward across the street where a tied-down, single-wide mobile home was flipped over and destroyed. More damage was found across State Road 42 where much of a large tree was downed and another mobile home was damaged and unlivable. The track continued east where a home on North Forest Street was destroyed as its roof was totally lifted and spread downstream about 100 yards. A garage located just behind this house had its roof collapsed and debris located just behind it. Winds were estimated near 105 miles per hour, placing the damage as EF1 on the Enhanced Fujita Scale.

Thunderstorm Wind, Morgan

When
August 4, 11:13 AM EST
Where
Morgan County, 1.07 mi W of Monrovia
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.580, -86.500

A trained spotter estimated thunderstorm wind gusts at 60 to 65 miles per hour in this location. Pea sized hail was also noted.

Thunderstorm Wind, Clinton

When
August 4, 11:14 AM EST
Where
Clinton County, 0.53 mi E of Frankfort
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
40.280, -86.510

Multiple trees were downed in Frankfort due to thunderstorm wind gusts.

Thunderstorm Wind, Morgan

When
August 4, 11:17 AM EST
Where
Morgan County, Mooresville
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Storm Chaser
Coordinates
39.620, -86.370

A storm chaser reported a 12 to 15 inch diameter tree down in Mooresville due to thunderstorm wind gusts. This spotter also estimated winds at around 65 miles per hour.

Thunderstorm Wind, Knox

When
August 4, 11:20 AM EST
Where
Knox County, Vincennes
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
38.680, -87.520

Two different areas in Vincennes saw many uprooted and snapped off trees due to thunderstorm wind gusts. One of the areas was a mile north of the Executive Inn and the other was about two miles southeast of the same inn.

Thunderstorm Wind, Marion

When
August 4, 11:22 AM EST
Where
Marion County, 0.53 mi W of Indianapolis Intl Ar
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
39.720, -86.290

Thunderstorm Wind, Marion

When
August 4, 11:22 AM EST
Where
Marion County, 0.03 mi E of Flackville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
39.780, -86.179

An 8 to 9 inch diameter tree was blown down due to thunderstorm wind gusts near the intersection of 10th and Wilson Street. The time this event occurred is estimated.

Thunderstorm Wind, Morgan

When
August 4, 11:25 AM EST
Where
Morgan County, 2.16 mi NNW of Paragon
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
39.429, -86.584

Trees were downed between Paragon and Eminence due to thunderstorm wind gusts. Most of the downed trees were observed around Strawberry Lane. The time this event occurred is estimated.

Thunderstorm Wind, Monroe

When
August 4, 11:30 AM EST
Where
Monroe County, 0.89 mi S of Arlington
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
39.187, -86.552

Power lines were downed near the intersection of Highways 37 and 46 due to thunderstorm wind gusts.

Thunderstorm Wind, Hamilton

When
August 4, 11:30 AM EST
Where
Hamilton County, 0.55 mi ESE of Noblesville
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.046, -86.011

Numerous trees and power lines were downed in the old town area of Noblesville. The time this event occurred is estimated.

Thunderstorm Wind, Brown

When
August 4, 11:35 AM EST
Where
Brown County, 2.02 mi ENE of Bean Blossom
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
39.279, -86.214

Damage was done to a house in the Woodland Lake area due to thunderstorm wind gusts. An amateur radio tower was blown down and a 2 inch steel diameter pipe was sheared off a wall. Multiple trees were down in this vicinity as well. The time this event occurred was estimated.

Thunderstorm Wind, Monroe

When
August 4, 11:40 AM EST
Where
Monroe County, Bloomington
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.170, -86.520

A spotter estimated thunderstorm wind gusts between 60 to 70 miles per hours in Bloomington.

Thunderstorm Wind, Monroe

When
August 4, 11:40 AM EST
Where
Monroe County, Ellettsville
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
39.230, -86.620

Many trees were downed, uprooted, or split due to thunderstorm wind gusts within Ellettsville. No information on whether any homes were damaged by these trees.

Thunderstorm Wind, Madison

When
August 4, 11:50 AM EST
Where
Madison County, 0.98 mi NNE of Perkinsville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
40.163, -85.863

A 12 inch diameter tree was blown down at State Route 13 and County Road 400 North due to thunderstorm wind gusts.

Thunderstorm Wind, Hancock

When
August 4, 12:00 PM EST
Where
Hancock County, 0.31 mi W of Pope Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.800, -85.756

A healthy 12 inch diameter tree was blown down near the intersection of McKenzie Road and Apple Street due to thunderstorm wind gusts.

Thunderstorm Wind, Jennings

When
August 4, 12:15 PM EST
Where
Jennings County, 0.54 mi SSW of Grayford
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
38.963, -85.585

A tree was downed near State Route 7 and Grayford Road due to thunderstorm wind gusts.

Thunderstorm Wind, Martin

When
August 4, 12:20 PM EST
Where
Martin County, 0.54 mi W of Shoals
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
38.670, -86.790

Trees were downed near Shoals due to thunderstorm wind gusts.

Thunderstorm Wind, Henry

When
August 4, 12:20 PM EST
Where
Henry County, 1.01 mi SW of Blountsville
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
40.058, -85.242

Trees were downed in this location due to thunderstorm wind gusts.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2009Every state in 2009This day in weather historyThe tornado archive for Indiana, 2009Warnings in Indiana, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195085, 195087, 195088, 195089, 195091, 195092, 195095, 195393, 195394, 196103, 196120, 196121, 195395, 195402, 195397, 195399, 195400, 195439, 195440, 195403, 195441, 195442, 195736, 195443, 195444, 195445, 196586, 195446, 195452, 195455, 195414, 195456, 195463, 195447, 196587, 195465, 195411, 195466, 195468, 195469.